Hail, Covington
- When
- March 27, 2:16 PM CST to 2:18 PM CST
- Where
- Covington County, Andalusia
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.300, -86.480
A powerful cold front caused a severe weather outbreak across the southeast states. These thunderstorms produced tornadoes, large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
A powerful cold front caused a severe weather outbreak across the southeast states. These thunderstorms produced tornadoes, large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 27, 11:35 AM CST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 1235 PM CDT SUN MAR 27 2011 .AVIATION UPDATE FOR 27/18Z...PERIODS OF MVFR DUE CEILINGS AND POSSIBLY SOME BRIEF IFR IN SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON...MORE PROBABLE EAST OF INTERSTATE 65. LOW CEILINGS AND VISIBILITY WILL RETURN TO MOST OF THE AREA AGAIN TONIGHT AS COLD FRONT SINKS SLOWLY SOUTH ACROSS THE FORECAST AREA.A FEW SHOWERS AND THUNDERSTORMS EMBEDDED WITHIN THE LOW CEILINGS...ESPECIALLY EARLY EVENING. EXPECT MOSTLY VFR BY MONDAY AFTERNOON AS THE FRONT STALLS OVER THE COASTAL WATERS. /11 .UPDATE...STORM PREDICTION CENTER HAS ISSUED SEVERE STORM WATCH #68 IN EFFECT FOR BUTLER/CRENSHAW COUNTIES THRU 4 PM. HAVE UPDATED THE ZONES AND GRIDDED WEATHER GRIDS TO REFLECT THE WATCH. /10 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 82 65 81 55 / 50 40 40 10 PENSACOLA 79 66 80 60 / 40 30 30 10 DESTIN 75 67 79 61 / 30 30 30 20 EVERGREEN 81 60 80 51 / 60 40 30 10 WAYNESBORO 77 57 76 52 / 40 40 30 10 CAMDEN 76 56 77 51 / 40 40 30 10 CRESTVIEW 82 64 82 54 / 50 40 30 10 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 446 AM CDT SUN MAR 27 2011 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-281200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 446 AM CDT SUN MAR 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TODAY AS A COLD FRONT SAGS SLOWLY SOUTH ACROSS THE AREA. THIS FRONT WILL ACT AS A LOW LEVEL FOCUS...WHILE A SERIES OF UPPER LEVEL DISTURBANCES MOVE EAST ACROSS THE AREA. THIS WILL ALLOW FOR THE DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION... ESPECIALLY FROM AROUND MIDDAY AND CONTINUING INTO THE EVENING HOURS. SOME OF THE STORMS THAT DEVELOP WILL HAVE THE POTENTIAL OF BECOMING SEVERE. THE PRIMARY THREAT FROM THE STORMS WILL BE LARGE HAIL... ALTHOUGH ISOLATED DAMAGING WIND GUSTS ARE ALSO POSSIBLE. THE GREATEST THREAT AREA WILL EXIST FROM AREAS NORTH OF INTERSTATE 10...NORTHWARD TO A LINE ROUGHLY FROM RICHTON MS...EAST TO MCINTOSH AND ANDALUSIA ALABAMA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE NEXT BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL OCCUR LATE TUESDAY NIGHT INTO WEDNESDAY AS A STRONGER STORM SYSTEM MOVES INTO THE REGION. WHILE THERE WILL BE A THREAT FOR A FEW STRONG STORMS...THERE CONTINUES TO BE MUCH UNCERTAINTY REGARDING THE EXTENT OF ANY SEVERE WEATHER THREAT. PLEASE STAY TUNED FOR FURTHER FORECAST UPDATES AS THIS EVENT DRAWS CLOSER IN TIME. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL FOR SEVERE WEATHER MAY BE REQUIRED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
127 PM CDT SUN MAR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 5 SW BRANTLEY 31.53N 86.32W
03/27/2011 E0.50 INCH CRENSHAW AL EMERGENCY MNGR
POWER ALSO OUT IN SECTIONS OF BRANTLY
&&
DFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 229 PM CDT SUN MAR 27 2011 ALZ056-059-060-062-272030- ESCAMBIA AL-COVINGTON AL-CONECUH AL-UPPER BALDWIN AL- 229 PM CDT SUN MAR 27 2011 ...A LINE OF THUNDERSTORMS...SOME STRONG WILL AFFECT NORTHERN ESCAMBIA...NORTHERN COVINGTON...SOUTHEASTERN CONECUH AND NORTHERN BALDWIN COUNTIES IN SOUTHWEST ALABAMA...THROUGH 330 PM CDT... AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SCATTERED SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF OPP TO 17 MILES NORTHWEST OF ATMORE...AND MOVING EAST AT 30 MPH. STORMS PASSING NEAR STRAUGHN IN COVINGTON COUNTY AND NORTH OF APPLETON IN ESCAMBIA COUNTY ALABAMA MAY CONTAIN HAIL UP TO DIME SIZE. THESE STRONG THUNDERSTORMS WILL BE NEAR... HEATH...I65 AND AL 113 AROUND 235 PM CDT... HOLMAN PRISON AROUND 250 PM CDT... BROOKLYN AROUND 255 PM CDT... ANDALUSIA AROUND 300 PM CDT... THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 59 AND 75. THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED. SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY AFTERNOON FOR A SMALL SECTION OF SOUTH CENTRAL ALABAMA. &&
The Eglin Afb radar (KEVX), 98 km away, was scanning. The volume nearest the first event began at 20:16 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293256, 293260, 293259, 293257, 293258, 293261, 293262.